Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 255, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 30, 2017, 5:54 PM MDT for Union County, New Mexico. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2017, 5:54 PM MDT (23:54 UTC)
- Expired
- Jun 30, 2017, 6:45 PM MDT
- In force
- 51 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Union County, NM
The radar
The Cannon AFB radar (KFDX), 165 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 5:55 PM MDT | TSTM WND GST 70 | 14 Nw Sedan, NM | |
| Jun 30, 6:25 PM MDT | TSTM WND GST 60 | Sedan, NM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1234 J/kg
- Mixed-layer CIN
- -368 J/kg
- Mixed-layer LCL
- 1202 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -81 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
095
WUUS55 KABQ 302354
SVRABQ
NMC059-010045-
/O.NEW.KABQ.SV.W.0255.170630T2354Z-170701T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
554 PM MDT FRI JUN 30 2017
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
Southeastern Union County in northeastern New Mexico...
* Until 645 PM MDT.
* At 553 PM MDT, a severe thunderstorm was located 13 miles northwest
of Sedan, or 16 miles southwest of Clayton, moving southeast at 25
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hayden and Sedan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
To report severe weather, contact the National Weather Service
office in Albuquerque at 1.888.386.7637.
&&
LAT...LON 3587 10327 3602 10337 3609 10336 3609 10341
3624 10351 3635 10334 3626 10304 3607 10304
TIME...MOT...LOC 2353Z 304DEG 22KT 3625 10334
HAIL...1.25IN
WIND...60MPH
$$
Shoemake1 follow-up statement
715
WWUS55 KABQ 010027
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
627 PM MDT FRI JUN 30 2017
NMC059-010045-
/O.CON.KABQ.SV.W.0255.000000T0000Z-170701T0045Z/
Union-
627 PM MDT FRI JUN 30 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR EAST CENTRAL UNION COUNTY...
At 627 PM MDT, a severe thunderstorm was located over Sedan, or 14
miles north of Amistad, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sedan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact the National Weather Service office
in Albuquerque 1.888.386.7637.
&&
LAT...LON 3599 10314 3619 10336 3629 10322 3621 10304
3607 10304
TIME...MOT...LOC 0027Z 304DEG 22KT 3613 10312
HAIL...1.25IN
WIND...60MPH
$$
ShoemakeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 5:44 PM MDT, 10 minutes earlier.
Area forecast discussion, Jun 30, 5:44 PM MDT, 10 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 544 PM MDT Fri Jun 30 2017 .AVIATION... 00Z TAF CYCLE SHRA/TSRA have developed along the central mountain chain this afternoon, and across NE NM several storms have moved over lower elevations have increased in intensity. Large hail and gusty winds to 50kt will be possible with these storms through the evening. Brief MVFR cigs can be expected with these storms as well, though confidence is low that any taf site will take a direct hit. IFR cigs are expected to develop after midnight along and east of the central mt chain. Confidence is increasing that KLVS, KTCC and KROW will be impacted thru at least mid morning Saturday. Gap winds will return to KSAF and KABQ this evening as the front pushes west, with gusts near 35kt possible for ABQ. Will continue to evaluate the need for an AWW this evening. Strongest winds are expected between 03Z and 08Z. 34 && .PREV DISCUSSION...318 PM MDT Fri Jun 30 2017... .SYNOPSIS... A back door cold front will continue to spread cooler air, more humid air and heightened thunderstorm chances along and east of the central mountain chain through tonight. Strong to a few severe storms are expected across the high plains of northeast and east central New Mexico into the evening. Easterly gap winds will develop along the Rio Grande Valley this evening into Saturday morning as the cooler air mass builds westward. With a fresh inject of moisture, thunderstorm chances will favor areas between the Continental Divide and the central mountain chain Saturday, with continued storm activity in the east. Drier air will then spread back eastward and into western areas for Sunday limiting storm activity to areas along and east of the central mountain chain through Monday. A potentially more active thunderstorm pattern could set up for central and western New Mexico mid to late next week as the Four Corners high builds and centers just north of the state. && .DISCUSSION... Cooler air mass gradually building westward along/toward the east slopes of the central mountain chain. East-west MSLP gradient will continue to strengthen through late afternoon/early evening before acute onset of easterly gaps winds along the Rio Grande Valley just before sunset. Instability axis along/just north of the frontal boundary from south of Roswell to vicinity of the Caprock where uncapped surface-based CAPE in the 2000-3000 J/kg range. Farther north, across northeast portions of the state, where 0-6km bulk shear values 45-50 kts beneath enhanced mid- level westerlies, on-going severe storms should gradually increase in coverage. Possible MCC development toward early evening but would like to see more of northwesterly component to mid- level flow to support sustained upscale organization. Went ahead and expanded chance PoP a bit farther south into the southeast plains. Westerly flow to gradually relax as the day progresses Saturday in response to gradually rising 500mb heights. Tomorrow's convective forecast will be largely if not entirely depend on how far west quality low level moisture reaches. Past experience/pattern recognition would favor areas east of the Divide to east slopes of the central mountain chain for initial midday development. Weaker steering winds should delay or perhaps limit the eastward extent of convection across the far eastern plains Saturday afternoon or evening. However, potential for at least isolated strong to severe storms given favorable directional vertical wind shear and would not completely rule out that potential along the east slopes of the Jemez Mountains and central valley corridor. Influence of drier westerlies returns to western NM on Sunday and quality of low level moisture will be significantly degraded west of the central mountain chain. If we do manage a few storms the will tend to drier side with dry lightning a concern. Beyond Sunday, the Four Corners high steadily strengthens and shifts north during the Independence Day holiday period and especially during the Wed/Thu period with a 598-599 dam high centered just north of the state. NE/E to SW/W steering flow for mid to late week will likely prove quite promising for storm coverage between the Divide and east slopes of the central mountain chain with the Rio Grande valley and WC/SW valleys often among the most favored areas in these patterns, while the far east will be least favored given steering flow considerations. Will anxiously watch potential for deeper sub- tropical moisture to spread into southern areas. KJ && .FIRE WEATHER... A back door cold front has invaded eastern NM, bringing temperatures back toward and even below normal values for late June. The front has also recharged the moisture with higher dewpoints and consequently higher RH. The front is also triggering thunderstorms along and just east of the northern and central mountains of NM, a trend that should continue into the evening with some strong to severe storms producing localized but hefty downpours. A stark boundary is hovering just near the central mountain chain, separating the hotter, drier airmass to the west where widespread 5 to 10 percent humidity is being observed. Into the evening the front should gain a second push, allowing gusty winds to spill into the Rio Grande valley with higher moisture accompanying. Excellent RH recovery should make a run to the Continental Divide overnight as the higher dewpoints advance westward. High pressure aloft will stay over Chihuahua on Saturday, and the surface winds will quickly veer southerly over the plains of NM through the afternoon with moisture standing its ground over the plains, but eroding some between the Continental Divide and the Rio Grande. Isolated to scattered storms will be possible along and east of the Continental Divide and will likely come easier over and east of the central mountain chain Saturday afternoon. Outside of any thunderstorm outflows, prevailing wind speeds will be light to moderate. Areas west of the Divide will suffer through the dryness again. Despite the moisture in the central to eastern zones, high Haines indices of 5 to 6 will be in place. Through Sunday high pressure aloft will slowly be drawn closer to the Chihuahua border with NM. Westerly flow looks as though it will win out, wrapping around the northern periphery of the high, and while speeds are expected to be light to moderate, the dewpoints should begin to fall some in central NM. This will shift any thunderstorm activity to more of a drier variety in western and portions of central NM. Isolated to scattered storms will still be the rule for areas along and east of the central mountain chain where moisture will attempt to stay better rooted. Temperatures in the east will rebound back toward seasonal averages, and this will reduce RH to near 15 to 20 percent. Into next week high pressure will gradually build over the Rockies with strengthening pressure heights. Through this time, low layer moisture will be attempting to slosh farther west into NM. With not much of a footprint into the state on Monday, it should inch westward each day, encompassing much of the east by mid week with some meager hints of subtropical moisture possibly even arriving over the southwestern mountains. 52 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Jun 30, 4:49 AM MDT, 13 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 449 AM MDT Fri Jun 30 2017 NMZ501>540-011100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 449 AM MDT Fri Jun 30 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms across the northeast third to half of New Mexico mid afternoon through the evening. Large hail, strong wind and a slight chance of tornadoes exist. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a slight risk of severe thunderstorms across east central New Mexico Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required across northeast New Mexico today due to severe weather. 50
In the hours before
Special weather statement, Jun 30, 4:04 PM MDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
404 PM MDT FRI JUN 30 2017
NMZ527-530-302245-
Union County-Raton Ridge/Johnson Mesa-
404 PM MDT FRI JUN 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL UNION AND EAST
CENTRAL COLFAX COUNTIES UNTIL 445 PM MDT...
At 404 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Capulin, or 15 miles southwest of Des Moines, moving
east at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Grenville.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
To report severe weather, contact the National Weather Service office
in Albuquerque at 1.888.386.7637.
&&
LAT...LON 3667 10356 3632 10361 3646 10401 3649 10401
3647 10403 3666 10402
TIME...MOT...LOC 2204Z 290DEG 22KT 3657 10397
ShoemakeLocal storm report, Jun 30, 4:26 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
426 PM MDT FRI JUN 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM HAIL 3 NNE RATON CREWS AIRPO 36.78N 104.48W
06/30/2017 E0.88 INCH COLFAX NM TRAINED SPOTTER
ALONG I-25.
&&
EVENT NUMBER ABQ1702066
JLPSpecial weather statement, Jun 30, 4:50 PM MDT, 1 hour 4 minutes before
Special Weather Statement National Weather Service Albuquerque NM 450 PM MDT FRI JUN 30 2017 NMZ515-527-302315- East Slopes Sangre de Cristo Mountains-Raton Ridge/Johnson Mesa- 450 PM MDT FRI JUN 30 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COLFAX COUNTY UNTIL 515 PM MDT... At 450 PM MDT, trained weather spotters reported a strong thunderstorm producing penny size hail 19 miles southwest of Segundo, or 26 miles west of Raton, moving east at 15 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Vermejo Park. Frequent dangerous cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3679 10504 3698 10497 3698 10464 3667 10472 TIME...MOT...LOC 2250Z 288DEG 14KT 3687 10492 RJH
Local storm report, Jun 30, 5:03 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
503 PM MDT FRI JUN 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL VERMEJO PARK 36.88N 105.00W
06/30/2017 E0.75 INCH COLFAX NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ1702067
RJHSpecial weather statement, Jun 30, 5:44 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
544 PM MDT FRI JUN 30 2017
NMZ523-010015-
Central Highlands-
544 PM MDT FRI JUN 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN MIGUEL AND
NORTHEASTERN TORRANCE COUNTIES UNTIL 615 PM MDT...
At 544 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Clines Corners, or 29 miles east of Moriarty, moving
southeast at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern San
Miguel and northeastern Torrance Counties.
This includes Interstate 40 between Mile Markers 222 and 239.
To report severe weather, contact the National Weather Service office
in Albuquerque at 1.888.386.7637.
&&
LAT...LON 3478 10543 3496 10564 3511 10553 3500 10529
3495 10529
TIME...MOT...LOC 2344Z 306DEG 13KT 3500 10552
ShoemakeSpecial weather statement, Jun 30, 5:48 PM MDT, 6 minutes before
Special Weather Statement National Weather Service Albuquerque NM 548 PM MDT FRI JUN 30 2017 NMZ527-528-010015- Far Northeast Highlands-Raton Ridge/Johnson Mesa- 548 PM MDT FRI JUN 30 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COLFAX COUNTY UNTIL 615 PM MDT... At 548 PM MDT, Doppler radar was tracking a strong thunderstorm near Raton Crews Airport, or 16 miles southwest of Raton, moving southeast at 25 mph. Nickel size hail will be possible with this storm. Locations impacted include... Maxwell and Raton Crews Airport. This includes Interstate 25 between Mile Markers 425 and 441. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3662 10467 3677 10455 3665 10421 3642 10443 TIME...MOT...LOC 2348Z 301DEG 21KT 3667 10456 Shoemake
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 1:56 PM MDT | Severe Thunderstorm Warning | ABQ | Mora, San Miguel | 49 min |
| Jun 30, 2:08 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 52 min |
| Jun 30, 2:37 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 53 min |
| Jun 30, 2:45 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 30 min |
| Jun 30, 3:17 PM MDT | Special Weather Statement | ABQ | Mora | 28 min |
| Jun 30, 3:30 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 45 min |
| Jun 30, 4:03 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 42 min |
| Jun 30, 4:04 PM MDT | Special Weather Statement | ABQ | Union | 41 min |
| Jun 30, 4:35 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 40 min |
| Jun 30, 4:50 PM MDT | Special Weather Statement | ABQ | Colfax | 25 min |
| Jun 30, 5:14 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 46 min |
| Jun 30, 5:23 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel | 112 min |
| Jun 30, 5:32 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 43 min |
| Jun 30, 5:44 PM MDT | Special Weather Statement | ABQ | 31 min | |
| Jun 30, 5:48 PM MDT | Special Weather Statement | ABQ | Colfax | 27 min |
| Jun 30, 5:51 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, San Miguel, Torrance | 24 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.